Short communication: antituberculosis drug-induced hepatotoxicity is unexpectedly low in HIV-infected pulmonary tuberculosis patients in Malawi.
Author(s): Tostmann A, Boeree MJ, Harries AD, Sauvageot D, Banda HT, Zijlstra EE
Affiliation(s): Department of Pulmonary Diseases, Radboud University Nijmegen Medical Centre and University Lung Centre Dekkerswald, Nijmegen, The Netherlands. A.Tostmann@ulc.umcn.nl
Publication date & source: 2007-07, Trop Med Int Health., 12(7):852-5.
Publication type: Randomized Controlled Trial
The proportion of patients with antituberculosis drug-induced hepatotoxicity (ATDH) was unexpectedly low during a trial on cotrimoxazole prophylaxis in Malawian HIV-positive pulmonary tuberculosis patients. About 2% of the patients developed grade 2 or 3 hepatotoxicity during tuberculosis (TB) treatment, according to WHO definitions. Data on ATDH in sub-Saharan Africa are limited. Although the numbers are not very strong, our trial and other papers suggest that ATDH is uncommon in this region. These findings are encouraging in that hepatotoxicity may cause less problem than expected, especially in the light of combined HIV/TB treatment, where drug toxicity is a major cause of treatment interruption.